Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 95, NWS New Orleans, LA

November 27, 2020Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this tornado warning at Nov 27, 2020, 4:50 PM CST for Hancock County, Pearl River County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2020, 4:50 PM CST (22:50 UTC)
Expired
Nov 27, 2020, 5:15 PM CST
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Hancock County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

619 
WFUS54 KLIX 272250
TORLIX
MSC045-109-272315-
/O.NEW.KLIX.TO.W.0095.201127T2250Z-201127T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
450 PM CST Fri Nov 27 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northern Hancock County in southern Mississippi...
  South central Pearl River County in southern Mississippi...

* Until 515 PM CST.
    
* At 450 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Picayune, moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Hancock and south central Pearl River Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3049 8965 3056 8965 3062 8940 3044 8939
TIME...MOT...LOC 2250Z 269DEG 11KT 3053 8962 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

PG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 27, 4:47 PM CST, 3 minutes earlier.

Area forecast discussion, Nov 27, 4:47 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
447 PM CST Fri Nov 27 2020

.SHORT TERM (Tonight through Monday)...

The active southern branch of the jetstream over our region will
have a shortwave trough moving out of central and east Texas
across the lower Mississippi valley tonight. Upper level
divergence (well defined in satellite imagery) ahead of this
shortwave and moisture/low level wind convergence near a frontal
boundary over the northern portion of the forecast area will
continue to support showers and thunderstorms pushing east to
southeast with a cold front this evening and at least the early
overnight. One apparent brief tornado occurred in the Percy Quin
State Park/McComb/Pike County Airport area around 3 pm, and cannot
rule out a few more strong to possibly severe thunderstorms going
into the evening hours. The progressive nature of most of the
storms should limit the heavy rainfall amounts, however a few line
segments could possibly briefly stall or reform in the same
locations resulting in some minor flooding.

The frontal boundary should push off the coast overnight and
persist over the nearshore waters into Saturday. Saturday should
be a day between systems as the strong strong mid/upper low/
shortwave trough moves east across the southern high plains. Some
scattered showers are expected at times mainly over western and
southern areas with more isolated activity towards southern
Mississippi. The shortwave trough will move east across the
remainder of the southern plains and lower Mississippi valley
Saturday night and Sunday with a strengthening surface low moving
from the upper Texas coast northeastward across southeast
Louisiana and southeast Mississippi. The same forecast concerns
and impacts apply from the last few days - how much of a warm
sector/front will return northward from the Gulf coastal areas and
support severe thunderstorm development. The highest confidence
area is in coastal areas and offshore while a more widespread
heavy rainfall event is likely. Rainfall amounts through Sunday
are expected to be mostly in the 2 to 4 inch range, however
locally higher amounts of 5 inches or greater cannot be ruled out.
It is still premature to issue a Flash Flood Watch, but that may
be necessary at some point.

The strong cold front is expected to sweep through the forecast
area Sunday afternoon and end the threat of thunderstorms and
heavy rain from west to east by late afternoon/early evening. Much
colder air with a large high pressure ridge will then build into
the region Sunday night into Monday. This will cause temperatures
to plunge with lows Sunday night in the 40s, highs Monday in the
low to mid 50s and lows Monday night ranging from the upper 20s to
lower 30s over areas along and north of the I-10/12 corridor to
the mid 30s to near 40 over areas south of I-10 and Lake
Pontchartrain in southeast Louisiana.

.LONG TERM (Tuesday through Friday)...

The large and deep mid/upper level low and trough across the
eastern U.S. early Tuesday will lift northeast through the day
Tuesday and Tuesday night across the northeast states and eastern
Canada. The models then differ in a secondary shortwave
trough/upper lows that develops in the southwest U.S. and also
the northern to central plains. Tuesday and Wednesday should
remain mostly dry until late Wednesday or Wednesday night when the
next shortwave trough may have enough moisture return and over-
running to cause a few showers to develop from the western Gulf
coast to the lower Mississippi valley. Better rain chances appear
to be Wednesday night through Thursday evening, but there is a lot
of uncertainty on this system as the GFS is fairly weak while the
ECMWF indicates heavy rainfall potential. After a slight warmup
Wednesday and Thursday, another blast of colder air is likely on
Friday.

&&

.AVIATION...

MVFR to VFR conditions should persist into the evening due to a
combination of lower cloud decks and/or lower visibility in rain.
Another round of lower clouds and some lower visibilities as well
are expected tonight into Saturday morning, although there should
not be as much fog, but mostly the low clouds and more
precipitation around at least before midnight.

&&

.MARINE...
Light onshore flow continues across all marine zones this
afternoon, however a weak frontal boundary will push south into
naershore waters tonight and persist into Saturday and Saturday
night. Light to perhaps moderate northeast winds will develop as
the front passes. A few thunderstorms along could be severe, with
locally strong winds of 34 knots or greater possible along with
increased waves/seas within the proximity of any storm activity.

A cold front will race east across the region late Saturday and
early Sunday, bringing with it another round of severe
thunderstorms. In this time frame, strong wind gusts and
waterspouts will be the main threats, but will exit to the east
around early/mid afternoon on Sunday. Beyond Sunday, strong winds
will build in behind the front with a steady increase in
waves/seas into early next week. Expect a high chance of Small
Craft Advisory highlights as strong winds and wave/seas peaking to
at least 7-11 feet for outer 20-60nm zones. Winds and seas
subside going into mid-week with persistent NW winds steadily
diminishing with time.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  69  58  69 /  80  20  90  90
BTR  62  69  60  71 /  80  40  90  90
ASD  62  71  59  73 /  70  30  80  90
MSY  65  70  64  73 /  60  40  80  80
GPT  64  71  61  72 /  80  30  80  90
PQL  62  73  59  74 /  70  20  70  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

22/TD

In the hours before

Special weather statement, Nov 27, 11:06 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1106 AM CST Fri Nov 27 2020

LAZ035-036-MSZ068-069-271745-
East Feliciana-West Feliciana-Wilkinson-Amite-
1106 AM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST FELICIANA AND
NORTHWESTERN EAST FELICIANA PARISHES...SOUTHEASTERN WILKINSON AND
SOUTHWESTERN AMITE COUNTIES...

At 1106 AM CST, a strong thunderstorm was located over Wakefield, or
near St. Francisville, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackson, St. Francisville, Centreville, Wilson, Norwood, Wakefield
and Spillman.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3079 9143 3090 9150 3117 9110 3094 9094
TIME...MOT...LOC 1706Z 240DEG 22KT 3088 9140

PG
Special weather statement, Nov 27, 11:43 AM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1143 AM CST Fri Nov 27 2020

LAZ035-036-MSZ068-069-271830-
East Feliciana-West Feliciana-Wilkinson-Amite-
1143 AM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WEST FELICIANA AND
NORTHEASTERN EAST FELICIANA PARISHES...SOUTHEASTERN WILKINSON AND
SOUTHWESTERN AMITE COUNTIES...

At 1143 AM CST, a strong thunderstorm was located near Norwood, or 9
miles north of Jackson, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Liberty, Centreville, Wilson, Norwood and Felps.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3101 9071 3100 9077 3100 9083 3098 9085
      3089 9120 3099 9126 3125 9085
TIME...MOT...LOC 1743Z 243DEG 22KT 3097 9116

PG
Special weather statement, Nov 27, 12:28 PM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1228 PM CST Fri Nov 27 2020

MSZ069-070-271915-
Pike-Amite-
1228 PM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIKE AND
SOUTHEASTERN AMITE COUNTIES...

At 1228 PM CST, a strong thunderstorm was located 7 miles north of
Felps, or 7 miles southwest of Liberty, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Liberty, Magnolia and Gillsberg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3104 9043 3100 9089 3100 9095 3113 9100
      3133 9055
TIME...MOT...LOC 1828Z 249DEG 21KT 3108 9090

PG
Special weather statement, Nov 27, 3:33 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
333 PM CST Fri Nov 27 2020

LAZ039-071-MSZ070-071-272200-
Washington-Northern Tangipahoa-Pike-Walthall-
333 PM CST Fri Nov 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WASHINGTON
PARISH...WALTHALL AND EASTERN PIKE COUNTIES...

At 333 PM CST, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Ruth to 6 miles
northwest of Tylertown to near Mount Herman. Movement was east at 40
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tylertown, Salem, Dexter, Mount Herman and Angie.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3133 9008 3134 9004 3118 9003 3117 9000
      3114 9000 3113 8994 3107 8992 3107 8984
      3101 8984 3100 8981 3091 8984 3094 9038
      3116 9032 3135 9039 3135 9011
TIME...MOT...LOC 2133Z 265DEG 34KT 3130 9028 3117 9024 3102 9028

PG
Local storm report, Nov 27, 3:59 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CST FRI NOV 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 S MCCOMB              31.19N 90.47W
11/27/2020                   PIKE               MS   EMERGENCY MNGR

            POSSIBLE TORNADO REPORTED SOUTH OF MCCOMB. TREES REPORTED
            DOWN IN PERCY QUIN STATE PARK AND ACROSS HIGHWAY 48.
            HANGAR AND AIRCRAFT DAMAGED AT MCCOMB AIRPORT.

&&

PGRIGSBY
Special weather statement, Nov 27, 4:20 PM CST, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
420 PM CST Fri Nov 27 2020

LAZ039-MSZ071-077-272300-
Washington-Walthall-Pearl River-
420 PM CST Fri Nov 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON PARISH...
SOUTHEASTERN WALTHALL AND NORTHWESTERN PEARL RIVER COUNTIES...

At 419 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Goss to near Pickwick to near
Franklinton. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bogalusa, Franklinton, Varnado, Enon, Crossroads, Dexter and Angie.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3107 8992 3107 8984 3100 8983 3100 8975
      3101 8950 3069 8977 3072 9025 3075 9026
      3114 8995
TIME...MOT...LOC 2219Z 267DEG 23KT 3132 8987 3118 8985 3079 9017

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 6:35 PM CSTSpecial Weather StatementLIXStone55 min
Nov 26, 6:54 PM CSTSpecial Weather StatementLIXHancock36 min
Nov 26, 7:29 PM CSTSpecial Weather StatementLIXHarrison46 min
Nov 26, 8:21 PM CSTSpecial Weather StatementLIXJackson54 min
Nov 26, 8:43 PM CSTSevere Thunderstorm WarningLIXJackson32 min
Nov 27, 3:38 AM CSTDense Fog AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson5 hr
Nov 27, 11:43 AM CSTSpecial Weather StatementLIXAmite47 min
Nov 27, 12:28 PM CSTSpecial Weather StatementLIXAmite47 min
Nov 27, 3:33 PM CSTSpecial Weather StatementLIXWalthall27 min
Nov 27, 4:43 PM CSTTornado WarningLIXPearl River20 min

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.